Say Argh: My Never-Ending Quest To Find The Perfect Contraceptive Pill

When I tweeted that I was writing about the pill and GPs the response was huge. Each message began: “I could rant about the pill all day”. Everyone who responded had a negative experience on the pill and with their GP.
Author:
Publish date:
March 7, 2013
Tags:
Tags:
the pill, The Contraceptive Pill, Dianette, Dianette Side Effects, Yasmin

Now you know I had an awkward friendless phase that lasted between the ages of 12 and 16, you might as well know I also had a spot problem in my teenage years. I didn't have full blown acne but I didn't have the clear skin promised by Clearasil, you total bastards.

After years of skipping moisturiser, dousing my face and back in toner, wondering if toothpaste might work and failing to find a concealer pale enough I got referred to a dermatologist. I was 18 and about to start at art school in London, I was pretty sure no one else would have spots and no amount of prescription topical creams and roll ons (why? Why a face roll on doctors?) had worked.

I came away with the advice to use sun milk instead of sun cream so as not to block my pores, but more excitingly the Pill. It was Diane-35, more commonly known in this country as Dianette and a popular cure for acne. Oh had I known as I insisted on carrying it around in my pocket “that way I won't lose it” at Werchter festival what was about to happen. I'd have thrown the lot away and awaited the end of cruel puberty.

I want to be really frank about how Dianette made me feel, because not only was it the worst experience I have ever had on the pill, but also I found various GPs have denied my symptoms. Recently stories have come out about Dianette and the severe side effects it can have. This isn't news to those who have been put on Dianette, but it seems it is news to the Doctors prescribing it.

It didn't take very long for me to get fat. My face puffed up as though I was on steroids and, rather than look at the girl I no longer recognised in the reflection of the tube train window, I could rest my chin on my now massive breasts and sleep. I was sleeping all night and most of the day. I drank gallons of instant black coffee but I still felt fatigued, because I was depressed.

Despite this, I don't know why I stopped taking Dianette, I think it was down to teenage laziness and pill-induced indifference.

Even though according to Dr. Google it takes only a month, if that, for your body to rid itself of the Pill and regulate its own hormones it took about a year and a half for my body to return to my normal size and spottiness.

It was only when I read about the pill Yasmin's skin clearing powers I decided I wanted to go on the pill again. When I went to my then doctor he asked if I was sexually active. Basically he couldn't give me the freakin' pill unless I was...freakin'.

Another doctor tried to give me Dianette and I panicked, saying it had made me depressed and caused me to puff up. I was told that couldn't have been the Dianette - guess I'd just been eating all the sad pies. Finally, at university, I found a lovely locum GP who prescribed me Yasmin.

It's harsh to say 'I can't believe my General Practitioner does not have expert specific knowledge on hormones!' it is not harsh to expect a listen and response approach when discussing the very personal subject of ovaries gone wild.

When I tweeted that I was writing about the pill and GPs the response was huge. Each message began: “I could rant about the pill all day”. They had all had a negative experience on the pill and with their GP.

Becca suffered from GPs with selective hearing: "I complained to doctors about the pill. It made me bleed throughout the month, when I told doctors this they said that couldn't be. The only thing they would do for me was suggest evening primrose oil and painkillers. I hadn't mentioned pain once to them.”

Not listening was a running theme, Iona asked for the pill as a contraceptive but also to ease period pain and heaviness. However: “The doctor noted that I had quite bad acne and asked if I'd like a pill that was good for combating acne. I said I didn't mind my acne and was more concerned about my painful periods. I also explained my family history of heart disease, heart attacks, and high blood pressure. I was prescribed Dianette, and when I read the leaflet I was angered to discover that it was intended primarily for treating acne and hirsuteness and stated that it should not be prescribed just as a contraceptive. I was also angry to discover that it had a higher risk of increased blood pressure...”

Complaining got Iona nowhere, “I frequently felt that they didn't listen to me properly. I am also still really, really angry that the first doctor totally ignored what I had to say and prescribed me Dianette based on her own reaction to my acne, rather than mine.”

Nina has also suffered the consequences of ill-advised prescriptions: “I was put on the Mini Pill in my teens for migraines...I was put on Noriday originally, which actually made me lose weight and made me moody and generally awful. So I switched to Cerazette. I got married a couple of years ago and I'd like to have kids.

"I came off the pill hoping to 'snap back into my regular cycle' but no such luck, even two years later I'm now classified as 'Biochemically Polycystic' which means I have messed up hormones and therefore I don't ovulate all the time... but actually have no other symptoms of PCOS, at all. I did my research and have found that this has occurred all too often in women who were on Cerazette and went on to actively try and conceive, yet doctors flat out deny that it has anything to do with the pill, although it seems like the common denominator.”

Claire said on each version of the pill she's been prescribed: “I feel anxious, have erratic periods, increased blood pressure and heart palpitations. This is not known as a side effect but I get them whenever I take the pill. I explain this every time to different GPs and they are less than interested. One GP said I was too overweight and suggested the mini pill...I did my own research into this and failure rate was too high. This really wasn't explained properly to me. Now I use other methods of contraception, it's annoying and expensive but at least I feel like myself!”

For me that's the issue, I didn't recognise myself on Dianette but GPs failed to see that as a problem.

It took 20 years after the pill became FDA approved for the medical profession to realise women's reported side effects of double vision, strokes and blood clots were down to the dosage and reduced it from 10mg to the current 1mg.

Interestingly the research into the future of male contraceptives seems to shy away from hormonal treatments. Just sayin'.

Follow Kate on Twitter @squeamishbikini.